What is Exogenous Estrogen Toxicity?
Estrogen toxicity is when estrogen is excessively produced within the body and becomes poisonous to the body. Exogenous estrogen toxicity is when estrogen is absorbed or ingested from an outside source; the excess estrogen then becomes poisonous to the body. Outside sources include estrogen creams, patches, and gels that humans use. Humans who use these estrogen substances should never let their dog lick the areas where the cream, gel, or patch has been applied. Another thing to consider is that estrogen is secreted through sweat glands and dogs will be exposed to exogenous estrogen when handled or hugged by someone undergoing estrogen treatments who is perspiring.
Exogenous estrogen toxicity in dogs occurs more often than you would think. Many times dogs are exposed to estrogen products that are used daily by humans. Contact with these products can result is estrogen toxicity. Small dogs are usually at a higher risk for exogenous estrogen toxicity because they are picked up, hugged and carried more often than larger breeds.
Book First Walk Free!
Symptoms of Exogenous Estrogen Toxicity in Dogs
Exogenous estrogen toxicity in dogs has many of the same symptoms as dogs suffering from estrogen toxicity from excessive production of estrogen within the body. If you notice any of these signs, contact your veterinarian for an assessment.
- Bleeding from the vulva or enlargement of the vulva
- Fluid build up of the vulva
- Enlarged mammary glands
- Pale gums from anemia
- Alopecia or symmetrical hair loss
- Persistent infections or recurrent infections
- Attractive to intact males
- Impulse to engage in sexual behavior
- Prolonged heat cycle in females
- Decreased libido in males
- Blood in the urine
- Mass appearing on the testicles
- Different sized testicles or decrease in the size of the testicles
- Enlarged prostate
- Gynecomastia or the development of mammary glands in males
Causes of Exogenous Estrogen Toxicity in Dogs
Exogenous estrogen toxicity in dogs is caused by your dog being exposed to an outside estrogen source. This can include any estrogen medications that have been prescribed for your dog or for you. Many dog owners are well aware that all medications including creams, gels, and patches need to be kept out of reach of their dogs. Ingesting human medications of any kind can have harmful consequences to dogs.
However, most people do not realize that when the estrogen creams, gels, or patches are applied to their body, others, including dogs can still be affected by the medications. The estrogen is absorbed through the skin; therefore, licking the area where the cream, gel or patch has been applied will cause the estrogen to transfer to your dog. Skin to skin or skin to fur, contact will also cause estrogen to transfer.
Another cause, although generally less likely, is when the person undergoing estrogen therapy sweats and that sweat is transferred to their dog. Estrogen is released from the body through sweat glands and by transferring sweat to their dog, they are exposing their dog to exogenous estrogen.
Diagnosis of Exogenous Estrogen Toxicity in Dogs
In order to properly diagnose exogenous estrogen toxicity in dogs a variety of tests will need to be ordered, a thorough examination of your dog will be performed as well as a complete patient history. Your veterinarian will also ask if you or anyone in the family is currently involved in estrogen therapy and what forms of medications are being used. This will help determine the source of the toxins.
Tests that may be necessary to diagnose estrogen toxicity include:
- CBC or Complete Blood Count
- Bone Marrow Aspirate and Cytology
Treatment of Exogenous Estrogen Toxicity in Dogs
The treatment of dogs that have been diagnosed with exogenous estrogen toxicity will be dependent on the severity of the toxicity. Avoid additional exposure to estrogen creams, gels or patches. If your dog is currently on estrogen medication, your veterinarian will have you discontinue use.
Surgery can be an option for intact dogs suffering from excessive estrogen toxicity. Neutering an unaltered male or spaying an unaltered female will help reduce the levels of estrogen within the body. In some instances, your veterinarian may opt to only remove one ovary or one testicle, depending on the complexity of the estrogen toxicity.
Antibiotics may be prescribed to combat any underlying infections while treating the estrogen toxicity. Other medications may be prescribed to stimulate the production of white blood cells and red blood cells within the bone marrow. These medications will increase the amount of blood cells have been suppressed due to an overabundance of estrogen within the body.
In female dogs, the use of a gonadotropin releasing hormone may be used. This will stimulate the ovarian follicle to release an egg and produce progesterone. Be sure to follow the treatment plan put in place by your veterinarian. Return for any follow-up visits that have been scheduled and always use medications as directed.
Recovery of Exogenous Estrogen Toxicity in Dogs
Monitoring your dog’s treatment plan and recovery is essential. Several tests will need to be completed throughout the recovery process to ensure that the estrogen levels have gone back down into the normal range. Your veterinarian will run several CBC analyses and serial bone marrow evaluations will be completed.
Clinical signs of male feminization, such as gynecomastia, should begin to resolve itself within two to six weeks after neutering or surgical removal of the affected testicle. If the symptoms do not decrease within this time frame, contact your veterinarian and have an examination done to ensure that the estrogen levels have decreased sufficiently.
In extreme cases of exogenous estrogen toxicity in dogs, death can occur. Immediate treatment of the condition will increase the chances of survival and decrease any long-term effects.
Exogenous Estrogen Toxicity Questions and Advice from Veterinary Professionals
I inadvertently exposed my seven week old puppy to my bio identical hormone cream that I was applying twice a day. It contained estrogen, testosterone and progesterone. She may have also been exposed by a towel that was in her crate. She was exposed for 12 days before we figured out what was going on. Her vulva is very large. She is now 9 1/2 weeks and it is still very large. I was told to discontinue exposure and that her hormones will normalize and her vulva will go down to normal size. Is there anything else I should be doing? Tests or medication? She is only 9 1/2 weeks old.
Add a comment to Hazel's experience
Was this experience helpful?
My 30 lb female border collie may have consumed human medication dropped on the floor: 1.25-2.50 mg tablet of estrogen methyl testosterone at 6AM pacific time on 3/11. Is this dangerous to her and should she have veterinary attention?
Add a comment to Spirit's experience
Was this experience helpful?